Propofol-Related Infusion Syndrome in Intensive Care Patients

Stephanie Mallow Corbett, PharmD; Isaac D. Montoya, PhD; Frederick A. Moore, MD

Disclosures

Pharmacotherapy. 2008;28(2) 

In This Article

Proposed Mechanisms of Propofol-Related Infusion Syndrome

The mechanism responsible for propofol-related infusion syndrome has yet to be ascertained. However, possible explanations include inhibition of enzymes in the mitochondrial respiratory chain, impaired fatty-acid oxidation, diversion of carbohydrate metabolism to fat substrates, and/or the presence of an unidentified metabolite.[6,7,20] Authors of the initial case series questioned the role of fat emulsion in the pathogenesis of propofol-related infusion syndrome.[11] All patients in their case series developed lipemic serum, which indicated an inadequate clearance of fat. In 36% of pediatric and 17% of adult cases, lipemic serum was reported, although few triglyceride levels were noted.

The authors also mentioned the development of acidosis secondary to the effects of fat emulsion on liver function.[11] In the stressed state, a shift to increased lipolysis and fat oxidation occurs even in the presence of adequate carbohydrate stores. This process increases the amount of nonesterified fatty acids, which the liver then converts to ketone bodies. Although the fatty acids and ketone bodies are valuable energy sources, their accumulation can contribute to acidosis. None of the adult case reports of propofol-related infusion syndrome commented on hepatic involvement, whereas 36% of pediatric patients developed hepatomegaly, 15% had fatty changes, and 6% had elevated liver enzyme levels. In addition, 33% of children and 31% of adults developed lactic acidosis. These findings support the authors' theory that impaired hepatic handling of lactate may contribute to the acidosis.

The concept that accumulating inactive metabolites contribute to acidosis was also addressed.[11] This potential mechanism was further considered after a toxicology report from a case of propofol-related infusion syndrome indicated the presence of an abnormal substance, which was considered to be a propofol metabolite.[18] Because it could not be formally identified and because no further potential metabolites have been isolated, this theory has not evolved.

Another interesting finding emerged from this same case.[18] Muscle biopsy demonstrated large areas of muscular necrosis and an abundance of regenerating fibers; these results suggested an episode of myonecrosis. Also noted was a reduction in cytochrome C oxidase activity in the muscle, which was not evident in the patient's skin fibroblasts. This observation indicated that the patient did not have an underlying mitochondrial respiratory chain defect and suggested that the administration of propofol-fat emulsion disrupted the mitochondrial respiratory chain, which resulted in decreased energy production, cellular hypoxia, muscle necrosis, and metabolic and lactic acidosis.[6,18] The authors concluded that this syndrome differed from abnormal lipid metabolism because the components of the mitochondrial respiratory chain resulting from blocked lipid metabolism and accumulation (mainly complexes I, II, and III) were unaffected in this patient.[18]

In 1999, a patient with arthrogryposis who developed propofol-related infusion syndrome was found to have, during muscle biopsy, a decrease in complex IV activity and a low ratio of cytochrome oxidase.[19] These findings again suggested a defect in the mitochondrial respiratory chain. Of interest, propofol has been shown to uncouple oxidative phosphorylation and energy production in the mitochondria.[75] In animal models, it impaired oxygen utilization and inhibited electron flow along the mitochondrial electron transport chain.[76]

Researchers further postulated a failure of the mitochondrial electron transport chain resulting from impaired fatty-acid oxygenation secondary to reduced mitochondrial entry of long-chain acylcarnitine esters due to inhibition of the transport protein (carnitine palmityl transferase 1 [CPT-1]), and failure of the respiratory chain at complex II.[20] The authors reported a case in which a 2-year-old boy with propofol-related infusion syndrome was found to have elevated levels of malonyl carnitine, C5-acylcarnitine, creatine kinase, troponin T, lactate, and triglycerides, as well as myoglobinemia. High levels of malonyl carnitine inhibit CPT-1, resulting in an inability to use long-chain free fatty acids. The increase in C5-acylcarnitine levels is due to uncoupling of B-spiral oxidation and respiratory chain at complex II, which inhibits the utilization of medium- and short-chain free fatty acids.[6,20] Abnormalities in acute-phase acylcarnitine levels were reported in additional case reports; changes included a rise in C2, C4, and C5 acylcarnitine concentrations.[27,29] The result was an accumulation of fatty-acid intermediates and reduced production of adenosine 5´-triphosphate, which, in turn, caused tissue hypoxia in a hypermetabolic state.[6,20,27,29] In addition, excessive concentrations of serum fatty acids had proarrhythmic effects.[77]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....